South Carolina, 2019Damaging Winds in South Carolina, June 5, 2019
June 5, 2019 · NWS CHS · 5 events in 3 counties and zones
The combination of forcing associated with an inverted surface trough and sea breeze circulation within a moderately unstable environment led to severe thunderstorms across portions of Southeast South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of forcing associated with an inverted surface trough and sea breeze circulation within a moderately unstable environment led to severe thunderstorms across portions of Southeast South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 5, 12:30 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 5, 12:30 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
130 PM EDT Wed Jun 5 2019
.SYNOPSIS...
High pressure will remain anchored offshore through late week
while a surface trough lingers over Georgia and the Carolinas.
A series of upper level disturbances are expected to result in
periods of unsettled weather this weekend into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM: SPC now has most of our area under a Slight Risk
due to increasing instability. We're updating the forecast to
reflect this along with the latest synoptic models and CAM data.
An inverted sfc trough / seabreeze will develop over the
Coastal Plain this afternoon. Instability is forecast to build
to 2000-2500 J/kg during the mid to late afternoon, supported by
dewpoints in the low 70s and highs in the upper 80s to low 90s.
Forecast soundings indicate that the LFC will exist below 4
kft. As a result, it appears that scattered to numerous
thunderstorms will develop within the sfc trough from mid
afternoon into early this evening. Once the storms develop,
steering flow should result in slow moving ESE storm motions. As
the storms move east, across the seabreeze, the storms should
gradually weaken. Given the slow storm motions and PW values
around 1.75 inches, I suspect that a few inland locations will
see rainfall amounts around 2 inches by this evening. It is
possible that the strongest updrafts could produce small hail.
Tonight: Thunderstorms will generally dissipate during the late
evening hours. Isolated showers and thunderstorms are expected to
linger through the overnight hours. Low temperatures will be
complicated by rain-cooled pockets. However, generally expecting low
temperatures to range from the low 70s inland to the mid 70s along
the coast.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Thursday: Models over the past few runs have been flatter with mid
level ridging with more zonal upper flow, likely apt for weak
disturbances to pass through GA and the Carolinas. The stronger of
these short waves looks timed into areas to the west of I-95 later
in the day. Deep moisture and broad low-level moisture convergence
along the sea breeze and inland surface trough corridors will be in
place for another round of showers and tstms, mainly afternoon and
evening. Instability looks less impressive, probably tempered by
fairly widespread clouds and warm temps aloft. We could see some
heavy downpours with these storms, otherwise severe weather
potential looks marginal at worst.
Friday and Saturday: A complex storm system with a cut-off mid level
low pressure area will drift east from Arkansas to the upper Gulf
Coast and Big South region by Saturday. This will signal the start
of a significant pattern change for our area. Mid and upper flow
over the region will gradually back during this period as tropical
moisture from the Gulf of Mexico is shunted north and east over GA
and SC. Plenty of cloud cover and periods of showers and tstms are
on tap with timing a bit uncertain, still likely diurnally driven
for the most part on Friday. We have boosted POPs to likely all
areas for both days as confidence in wet weather increases. Locally
heavy rain could occur dependent on the mesoscale, severe
weather risk mainly lower end. A backdoor front should enter
into the mix on Saturday but the GFS and ECMWF continue to
disagree on it's eventual location in the Carolinas. Temps will
be held down by more clouds, we lowered some high temps a bit
per latest guidance.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Confidence in an extended bout of well above climo rain chances
continues to grow this period. A complex low pressure system will
move through the Lower Gulf Coast region, pumping plenty of deep
moisture into our forecast area. It looks like the entire region
will get in on episodes of soaking convective rains with several
inches of rain likely and much higher localized amounts a good bet
sometime before the system exits sometime prior to mid week.
Widespread clouds should keep highs in the mid/upper 80s each
day.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: VFR early. Showers and thunderstorms are expected this
afternoon and evening. We have TEMPO groups in for both TAF
sites during the time periods with the greatest potential
impacts. We're only going MVFR in those groups, but wouldn't be
surprised if brief IFR is possible. We'll amend as necessary.
The convection will wind down late this evening, allowing for
VFR to prevail.
Extended Aviation Outlook: Flight restrictions are possible due to
afternoon/evening showers and thunderstorms each day. Greatest
chances of prolonged flight restrictions should occur this weekend
when showers and tstms become more numerous over the coastal
corridor.
&&
.MARINE...
A broad area of low pressure will linger across the Coastal Plain of
SC and GA today into tonight. Sfc winds will remain from the south
between 10-15 kts, with gusts around 20 kts this afternoon.
Thunderstorms are forecast to range from scattered near the coast to
isolated across the outer waters this afternoon into tonight. Wave
heights are forecast to range from 2-4 feet.
Thursday through Sunday: A southerly component should prevail
through late week as the waters remain along the western edge of
high pressure becoming centered over the western Atlantic. Winds
will mainly remain 15 kt or less with seas no higher than 2-3 ft.
Surface winds may back more onshore for a period this weekend as a
storm system to the west begins to influence the region. The
gradient could also strengthen over the weekend into early next
week, however models continue to differ on the surface pattern
during this time period. It appears convection will result in
localized turbulent conditions at times, especially over the
weekend into early next week when coverage of showers and tstms
peak.
&&
.TIDES/COASTAL FLOODING...
The combination of astronomical influences on onshore winds
will lead to elevated tides. Minor coastal flooding will be
possible with the evening high tides through late this week,
mainly for the SC coast.
&&
.EQUIPMENT...
WFO Charleston SC will only conduct upper-air soundings at 12Z
until further notice due to a shortage of helium.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...NED
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 5, 11:33 AM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1233 PM EDT Wed Jun 5 2019
GAZ117-119-139-141-SCZ048>051-061645-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
1233 PM EDT Wed Jun 5 2019
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Severe Thunderstorms: Scattered to numerous thunderstorms are
expected to develop this afternoon. A few of these thunderstorms
could become strong enough to produce damaging wind gusts and large
hail. The best chance for severe thunderstorms is in the 2 pm to 8 pm
time period.
Coastal Flooding: Minor coastal flooding will be possible with this
evening's high tide. Coastal Flood Advisories could be needed.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Coastal Flooding: Minor coastal flooding will be possible with the
evening high tides through late this week. Coastal Flood Advisories
could be needed.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
061645-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
1233 PM EDT Wed Jun 5 2019
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...This afternoon and tonight.
Severe Thunderstorms: Scattered to numerous thunderstorms are
expected to develop this afternoon. A few of these thunderstorms
could become strong enough to produce damaging wind gusts and large
hail. The best chance for severe thunderstorms is in the 2 pm to 8 pm
time period.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-061645-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1233 PM EDT Wed Jun 5 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Local storm report, Jun 5, 11:40 AM EST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT WED JUN 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG 2 WSW FOLLY FIELD 32.19N 80.72W
06/04/2019 BEAUFORT SC EMERGENCY MNGR
AN EMERGENCY MANAGER REPORTED 2 TREES DOWN. TIME IS
ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS1900397
RADLocal storm report, Jun 5, 12:06 PM EST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
106 PM EDT WED JUN 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM LIGHTNING 2 SSE BLUFFTON 32.22N 80.85W
06/04/2019 BEAUFORT SC EMERGENCY MNGR
A TREE CAUGHT ON FIRE DUE TO A LIGHTNING STRIKE. TIME
WAS ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS1900398
RADLocal storm report, Jun 5, 12:19 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
119 PM EDT WED JUN 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 1 NW GARDENS CORNER 32.61N 80.77W
06/04/2019 BEAUFORT SC EMERGENCY MNGR
AN EMERGENCY MANAGER REPORTED A TREE BLOCKING A ROAD.
TIME WAS ESTIMATED BY RADAR.
&&
EVENT NUMBER CHS1900399
RADSpecial weather statement, Jun 5, 1:23 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Charleston SC
223 PM EDT Wed Jun 5 2019
SCZ040-051915-
Allendale-
223 PM EDT Wed Jun 5 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...
At 222 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Appleton, or near Allendale, moving east at
25 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Allendale, Fairfax, Sycamore, Ulmer, Seigling, Martin and Appleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3311 8137 3311 8129 3312 8124 3312 8120
3305 8113 3305 8110 3303 8108 3297 8119
3293 8145 3310 8152 3313 8144
TIME...MOT...LOC 1822Z 252DEG 22KT 3304 8141Local storm report, Jun 5, 1:25 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT WED JUN 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM TSTM WND DMG 12 S BENNETTS POINT 32.39N 80.43W
06/04/2019 BEAUFORT SC EMERGENCY MNGR
AN EMERGENCY MANAGER REPORTED THAT POWER WIRES WERE
DOWN NEAR SEA ISLAND PARKWAY. THE TIME WAS ESTIMATED BY
RADAR.
&&
EVENT NUMBER CHS1900400
RADSpecial weather statement, Jun 5, 2:10 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Charleston SC
310 PM EDT Wed Jun 5 2019
SCZ040-042>044-052000-
Allendale-Hampton-Inland Colleton-Dorchester-
310 PM EDT Wed Jun 5 2019
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON...
ALLENDALE AND DORCHESTER COUNTIES...
At 309 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southwest of
Branchville to Luray, and moving east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Hampton, Lake Warren State Park, Colleton, Varnville, Estill,
Fairfax, Brunson and Gifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3308 8056 3265 8115 3280 8136 3306 8113
3303 8108 3310 8094 3306 8090 3309 8088
3313 8089 3320 8076
TIME...MOT...LOC 1909Z 279DEG 7KT 3319 8091 3282 8125Thunderstorm Wind, Hampton
- When
- June 5, 2:22 PM EST to 2:23 PM EST
- Where
- Hampton County, 3.61 mi SW of Varnville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.810, -81.110
Two trees were reported down near Varnille and Hampton, South Carolina. The first tree was reported down on Hickory Hill Road between Pocotaligo Road and Two Sisters Road. The second tree was reported down on 3rd Street Northeast.
Thunderstorm Wind, Colleton
- When
- June 5, 2:26 PM EST to 2:27 PM EST
- Where
- Colleton County, Smoaks
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.080, -80.800
The South Carolina Highway Patrol reported a tree down at the 1000 Block of Beavers Pass Road.
Thunderstorm Wind, Hampton
- When
- June 5, 2:31 PM EST to 2:32 PM EST
- Where
- Hampton County, 2.38 mi SSE of Varnville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.820, -81.050
The Hampton County 911 Call Center reported a tree down on Highway 278 between Almeda and Pocotaligo Road.
Thunderstorm Wind, Colleton
- When
- June 5, 2:40 PM EST to 2:41 PM EST
- Where
- Colleton County, 4.01 mi SW of Stokes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.930, -80.770
The South Carolina Highway Patrol reported a tree down at the intersection of Penny Creek Road and Tabor Road.
Thunderstorm Wind, Jasper
- When
- June 5, 3:09 PM EST to 3:10 PM EST
- Where
- Jasper County, 2.15 mi SSE of Grays
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.640, -81.010
The South Carolina Highway Patrol reported a tree down at the intersection of Stoney Brooke Lane and Firetower Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, June 5 to 7, 2019$266,000 · EF1 · 24 events
- Flash Flooding and Flooding in Indiana, June 5 to 6, 2019$456,000 · 1.25 in hail · 26 events
- Flash Flooding and Flood in Ohio, June 5 to 9, 2019$679,000 · 7 events
- Flash Flood and Hail in Illinois, June 5, 2019$314,000 · 1 in hail · 23 events
- Tornado and Hail in Ohio, June 5, 2019$65,000 · EF0 · 15 events
- Hail and Damaging Winds in Illinois, June 5, 2019$100,000 · 74 kt wind · 4 events
- Hail and Damaging Winds in Indiana, June 5, 2019$60,000 · 1.75 in hail · 14 events
- Damaging Winds and Heavy Rain in Virginia, June 5, 2019$45,000 · 50 kt wind · 17 events
- Damaging Winds in Kentucky, June 5, 2019$26,000 · 63 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, June 5 to 7, 2019$15,000 · 56 kt wind · 21 events
- Tornado and Damaging Winds in Ohio, June 5, 2019EF1 · 4 events
- Hail and Damaging Winds in Kentucky, June 5 to 6, 20192 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 831293, 831337, 831347, 831348, 831349.